Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS New Orleans, LA

September 28, 2011East Feliciana Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 28, 2011, 6:06 PM CDT for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 6:06 PM CDT (23:06 UTC)
Expired
Sep 28, 2011, 6:45 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Feliciana Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3518 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KLIX 282306
SVRLIX
LAC037-125-282345-
/O.NEW.KLIX.SV.W.0202.110928T2306Z-110928T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
606 PM CDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  NORTHEASTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JACKSON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3084 9085 3083 9084 3071 9101 3071 9104
      3082 9133 3099 9121
TIME...MOT...LOC 2306Z 300DEG 22KT 3087 9117

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:25 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 28, 3:25 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
325 PM CDT WED SEP 28 2011

.SYNOPSIS...

FRONTAL BOUNDARY RUNNING FROM JUST NORTH OF NATCHEZ TO
HATTIESBURG...TO NEAR PENSACOLA. UPPER VORT MAX NEAR TEXARKANA IS
THE TRIGGER FOR CONVECTIVE DEVELOPMENT JUST TO THE SOUTH OF THIS
BOUNDARY. SEVERAL REPORTS OF LARGE HAIL HAVE ALREADY BEEN RECEIVED
FROM THESE STORMS ACROSS THE NORTHERN PORTIONS OF THE AREA.
SIGNIFICANT TEMPERATURE DROPS HAVE BEEN NOTED WITH SEVERAL OF
THESE STORMS. PASCAGOULA DROPPED 20 DEGREES IN 30 MINUTES WITH ONE
STORM. SEVERE THUNDERSTORM WATCH 857 IN EFFECT UNTIL 01Z.

&&

.SHORT TERM...

UPPER IMPULSE WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING...BUT
WITH LOSS OF SURFACE HEATING...CONVECTION SHOULD GRADUALLY WEAKEN.
WILL CONTINUE SCATTERED POPS THROUGH THE END OF THE WATCH PERIOD
THIS EVENING. SUBSIDENCE BEHIND IMPULSE WILL AID IN DRYING THE AIRMASS.
CURRENT PRECIPITABLE WATER VALUES NEAR 1.75 ON 18Z SOUNDING SHOULD
LOWER TO ABOUT 1.4 OVERNIGHT. THIS SHOULD CONSIDERABLY LIMIT
CONVECTION FOR THURSDAY INTO FRIDAY. FOR NOW...WILL KEEP FORECAST
DRY PAST TONIGHT. DRIER AIR WILL ALLOW LOWER MINIMUM TEMPERATURES
TONIGHT AND THURSDAY NIGHT...BUT WILL ALLOW HIGH TEMPERATURES TO
REACH NEAR TODAYS LEVELS AGAIN ON THURSDAY.

MAIN FRONTAL PASSAGE WILL OCCUR DURING THE AFTERNOON AND EVENING
HOURS ON FRIDAY. THIS WILL USHER DRIER AND COOLER AIR INTO THE
AREA FOR FRIDAY AFTERNOON AND SATURDAY. SATURDAY HIGH TEMPERATURES
ARE NOT EXPECTED TO MAKE IT MUCH PAST 80 DEGREES...ABOUT 5 DEGREES
BELOW NORMAL.

&&

.LONG TERM...

AS GREAT LAKES UPPER LOW DEPARTS...RIDGING AT THE SURFACE AND
ALOFT WILL TAKE HOLD ACROSS THE AREA. ONSHORE FLOW NOT EXPECTED TO
RE-ESTABLISH UNTIL THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP THE
AREA DRY WITH TEMPERATURES NEAR TO BELOW NORMAL INTO THE MIDDLE OF
NEXT WEEK. ALL IN ALL...A COMFORTABLE START TO OCTOBER.

&&

.AVIATION...

OTHER THAN CONVECTION EARLY THIS EVENING...VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. CONVECTIVE WIND GUSTS AROUND 35 KNOTS ARE
POSSIBLE.

&&

.MARINE...

GENERAL WESTERLY FLOW FOR ABOUT THE NEXT 48 HOURS...WITH THE USUAL
EVENING MAXIMUM OVER THE LAKES AND SOUNDS. WINDS THROUGH 48 HOURS
SHOULD REMAIN BELOW HEADLINE CRITERIA. COLD FRONTAL PASSAGE FRIDAY
AFTERNOON AND EVENING WILL ALLOW NORTHWEST WINDS TO INCREASE TO 15
TO 20 KNOTS...AND MAY GET STRONG ENOUGH FOR AN ADVISORY FRIDAY
NIGHT INTO SATURDAY. SEAS WILL INCREASE TO 4 TO 6 FEET OVER SOME
OF THE OUTER WATERS FRIDAY NIGHT AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  90  63  83 /  40  10  10  10
BTR  70  93  68  86 /  40  10  10  10
ASD  70  90  67  88 /  40  10  10  10
MSY  74  91  72  87 /  40  10  10  10
GPT  71  90  68  89 /  40  10  10  10
PQL  69  90  64  88 /  40  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

35/RSW
Hazardous weather outlook, Sep 28, 2:19 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT WED SEP 28 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-291930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
219 PM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI...THE TIDAL LAKES AND SOUNDS. THE MAIN
CONCERN FROM ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL...GUSTY
TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY DUE TO STRONG NORTHERLY WINDS IS POSSIBLE
BEHIND A COLD FRONT STARTING FRIDAY NIGHT AND LASTING THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NEEDED THIS AFTERNOON AND THIS EVENING. AFTERWARD
ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY...OCTOBER 4TH.

In the hours before

Special weather statement, Sep 28, 5:00 PM CDT, 1 hour 6 minutes before
LAZ040-MSZ080-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CDT WED SEP 28 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING HANCOCK
COUNTY...ST. TAMMANY PARISH...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR SLIDELL...MOVING SOUTHEAST AT
30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PEARLINGTON

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Sep 28, 5:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HAMMOND                 30.51N 90.46W
09/28/2011  E1.75 INCH       TANGIPAHOA         LA   EMERGENCY MNGR

            WIND DRIVEN HAIL BROKE CAR WINDOWS

&&

JS
Local storm report, Sep 28, 5:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     1 NNE BAY ST. LOUIS     30.33N 89.33W
09/28/2011  M51.00 MPH       HANCOCK            MS   C-MAN STATION

0342 PM     TSTM WND GST     12 SSE GULFPORT         30.23N 88.98W
09/28/2011  M47.00 MPH       GMZ532             MS   C-MAN STATION

&&

JS
Special weather statement, Sep 28, 5:52 PM CDT, 14 minutes before
LAZ061-063-064-069-070-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
552 PM CDT WED SEP 28 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON
PARISH...UPPER PLAQUEMINES PARISH...LOWER PLAQUEMINES PARISH...UPPER
ST. BERNARD PARISH...LOWER ST. BERNARD PARISH...

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BELLE CHASSE...MOVING EAST AT 25
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...YSCLOSKEY

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Special weather statement, Sep 28, 5:53 PM CDT, 13 minutes before
LAZ035-036-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
553 PM CDT WED SEP 28 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING EAST
FELICIANA PARISH...WEST FELICIANA PARISH...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHWEST OF JACKSON...OR
ABOUT OVER SPILLMAN...MOVING SOUTHEAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...JACKSON...SLAUGHTER AND CLINTON

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Sep 28, 6:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     NEW ORLEANS             29.97N 90.08W
09/28/2011  M39 MPH          ORLEANS            LA   ASOS

            39 MPH WIND GUST A LAKEFRONT AIRPORT

&&

JS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:56 PM CDTSevere Thunderstorm WarningLIXWashington64 min
Sep 28, 2:33 PM CDTSpecial Marine WarningLIX57 min
Sep 28, 2:35 PM CDTSevere Thunderstorm WarningLIXWashington55 min
Sep 28, 3:11 PM CDTSpecial Marine WarningLIX64 min
Sep 28, 3:15 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa45 min
Sep 28, 3:20 PM CDTSevere Thunderstorm WarningLIXWashington25 min
Sep 28, 3:20 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston, West Baton Rouge40 min
Sep 28, 3:33 PM CDTSpecial Marine WarningLIX57 min
Sep 28, 3:34 PM CDTSevere Thunderstorm WarningLIXWashington56 min
Sep 28, 3:39 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge27 min
Sep 28, 3:45 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington60 min
Sep 28, 3:47 PM CDTSpecial Marine WarningLIX58 min
Sep 28, 3:47 PM CDTSevere Thunderstorm WarningLIXSaint Tammany58 min
Sep 28, 3:56 PM CDTSpecial Marine WarningLIX94 min
Sep 28, 3:56 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa64 min
Sep 28, 4:27 PM CDTSpecial Marine WarningLIX33 min
Sep 28, 4:43 PM CDTSpecial Marine WarningLIX47 min
Sep 28, 4:51 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge39 min
Sep 28, 4:56 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena49 min
Sep 28, 5:33 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge42 min
Sep 28, 5:38 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Livingston, Saint Helena, Tangipahoa67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.